Syndrome of inappropriate secretion of antidiuretic hormone associated with angiotensin-converting enzyme inhibitor administration
Tomoaki MurakamiKoichiro Niwa
Angiotensin-converting enzyme inhibitors (ACEI's) are an important medication in the treatment of congestive heart failure. However, ACEIs may cause harmful side effects, such as the syndrome of inappropriate secretion of antidiuretic hormone (SIADH), which is a rare but important side effect. We describe here a case of SIADH associated with ACEI administration in a 6-year-old boy with restrictive cardiomyopathy. After recovery from acute exacerbation of congestive heart failure by tolvaptan administration, an ACEI (cilazapril) was started to decrease the production of angiotensin II, which upregulates serum antidiuretic hormone secretion. The patient's heart failure symptoms worsened, including accumulation of right pleural effusion and ascites, after the initiation of ACEI administration. Cessation of ACEI administration dramatically improved his symptoms. Because it is difficult to distinguish SIADH associated with ACEI from worsening congestive heart failure, the possibility of fluid retention due to ACEI administration should always be considered when this agent is administered to patients with heart failure.
Cardiomyopathy is a disease of the heart muscle, that can lead to muscular or electrical dysfunction of the heart. It is often an irreversible disease that is associated with a poor prognosis. There are different causes and classifications of cardiomyopathies. Here are the latest discoveries pertaining to this disease.